Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 30, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 28, 2017, 4:38 PM EDT for Breathitt County, Knott County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2017, 4:38 PM EDT (20:38 UTC)
- Expired
- Jul 28, 2017, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Breathitt County, KY, Knott County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
107
WGUS53 KJKL 282038
FFWJKL
KYC025-119-282345-
/O.NEW.KJKL.FF.W.0030.170728T2038Z-170728T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
438 PM EDT FRI JUL 28 2017
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Northwestern Knott County in southeastern Kentucky...
Central Breathitt County in southeastern Kentucky...
* Until 745 PM EDT
* At 437 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Jackson, Hindman, Buck, Leburn, Handshoe, Emmalena, Bearville,
Copebranch, Noctor, Ivis, War Creek, Decoy, Elkatawa, Bolyn,
Inverness, Noble, Haddix, Saldee, Clayhole and Tina.
Additional rainfall amounts up to an inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3734 8311 3740 8312 3741 8320 3744 8321
3740 8327 3752 8357 3762 8353 3746 8286
3727 8293
$$
KAS1 follow-up statement
965
WGUS73 KJKL 282342
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
742 PM EDT FRI JUL 28 2017
KYC025-119-282351-
/O.EXP.KJKL.FF.W.0030.000000T0000Z-170728T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knott KY-Breathitt KY-
742 PM EDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING FOR NORTHWESTERN KNOTT AND CENTRAL
BREATHITT COUNTIES WILL EXPIRE AT 745 PM EDT...
The heavy rain has ended and waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3734 8311 3740 8312 3741 8320 3744 8321
3740 8327 3752 8357 3762 8353 3746 8286
3727 8293
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:53 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 28, 2:53 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 253 PM EDT Fri Jul 28 2017 .UPDATE... Issued at 252 PM EDT FRI JUL 28 2017 Precip has picked up along and just ahead of the cold front which has entered the far northern part of the JKL forecast area early this afternoon, but heaviest rainfall in our area still appears to be not too much more than an inch in an hour. Have updated the timing of best precip potential based on radar trends and latest model runs, with high POP cutting off from northwest to southeast during the late afternoon and early evening. UPDATE Issued at 1049 AM EDT FRI JUL 28 2017 Main issue continues to be the concern for heavy rain and flash flooding. Most of the synoptic set-up is favorable for locally very heavy rainfall. Precipitable water is high (~2"), steering winds and storm motion will be slow (~15 kts or less), upper level diffluence will be increasing today due to a shortwave trough rotating through a northeast CONUS trough, and CAPE profiles are tall and thin. Much of the area was primed with rain in the last 24 hours. However, we are still socked in under clouds, and significant destabilization is lacking so far today. If we can muster enough instability and start seeing more significant convection, our Flash Flood Watch may need expansion. At the present it already encompasses the locations which saw the heaviest rain in the last 24 hours, and will let it ride. UPDATE Issued at 819 AM EDT FRI JUL 28 2017 Convection filled in during the overnight hours, with some training taking place across far eastern Kentucky. The last few runs of the HRRR have been playing up convection across the east through the day, and given the recent priming, have hoisted a flash flood watch until 8 pm this evening. Also freshened up the hourly temperatures and dew points based on the latest trends in observations. Updates have been sent. && .SHORT TERM...(Today through Saturday) Issued at 359 AM EDT FRI JUL 28 2017 The latest surface map features a cold front draped east to west near the Ohio River. PWATs are currently running around 2 inches across eastern Kentucky, with some shower and thunderstorm activity ongoing across portions of the area. Aloft, a short wave trough was rotating south out of the western Great Lakes region. The models are in good agreement with this short wave trough turning more southeastward as it encounters flow around an upper level ridge axis centered near the southern Plains. This will allow the cold front to pass south across our area through the day and into this evening. Expect another day of unsettled weather, with locally heavy rainfall and isolated flash flooding the main concern. Confidence in where the axis of heaviest rainfall will set up remains on the lower side. So, will only highlight the threat in the HWO. Another more limiting factor today will be instability, given the amount of cloud cover in place. Highs will be around 80. POPs will diminish from northwest to southeast this evening and into Saturday, as the trough axis and deeper moisture exit to our east. Lows tonight will range from the lower 60s north of I-64, to the mid 60s near the Tennessee/Kentucky border. Some showers will continue to threaten far southeastern Kentucky through the morning hours, before high pressure builds in across the area. Highs on Saturday will be mainly in the upper 70s, with dew points down into the lower 60s. .LONG TERM...(Saturday night through Thursday) Issued at 333 AM EDT FRI JUL 28 2017 The period begins with an upper level trough continuing to dig SE across the east coast through a good portion of the week. This will combine with a surface high that crests to the NW across the Upper Mississippi River Valley to lead to a extended period of below to near normal temperatures for this time of year. The best reflection of below normal heights for this time of year reside in the 700 to 850 mb levels at 3 plus standard deviations below normal giving way to the aforementioned cooler temperatures, and lesser but still noticeable at the 500 mb level at around 2 standard deviations below normal. Also given the clockwise flow (north to northeast winds) around the surface high the region will experience a welcome decrease in moisture and therefore a break in the sticky airmass normally seen this time of year. This will all combine to lead to a 4 to 5 day period of dry weather. The pattern will begin to swing back toward summer to round out the period. This as the previously mentioned surface high progresses southeast and becomes less defined. Also a upper level trough will sink SE toward the Ohio Valley leading to better chances of POPs. Thinking the slight chance of thunderstorms picked up by the blended guidance is sufficient at this point. High temperatures to round out the period will be near normal for this time of year, but the moisture/muggy conditions will creep back into the region hints with PWATs climbing back above 1 inch by Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 252 PM EDT FRI JUL 28 2017 A cold front was near I-64 at the start of the period, moving southeast. Showers and t'storms were occurring near and ahead of the front, with the greatest activity near the front. MVFR conditions were widespread, with the heaviest precip resulting in IFR or worse conditions. The front and precip will continue moving slowly through the area, exiting into VA late this evening. Even though most precip will be tapering off this evening, conditions are not expected to show any long term improvement until Saturday. In fact, an overall lowering of ceilings is expected overnight. VFR should return generally from northwest to southeast over the course of the day Saturday. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 PM EDT this evening for KYZ086>088-104- 106>120. && UPDATE...HAL SHORT TERM...GEOGERIAN LONG TERM...DJ AVIATION...HAL
Hazardous weather outlook, Jul 28, 8:00 AM EDT, 8 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 800 AM EDT Fri Jul 28 2017 KYZ086>088-104-106>120-291100- Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 800 AM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Numerous showers and scattered thunderstorms will bring a threat of flash flooding today, especially at locations that have seen significant rainfall over the past 24 hours. Additionally, a few thunderstorms may contain strong wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding. KYZ044-050>052-058>060-068-069-079-080-083>085-291100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, and Williamsburg 800 AM EDT Fri Jul 28 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Numerous showers and scattered thunderstorms are expected today. Isolated flash flooding will be possible, especially at locations that have seen significant rainfall over the past 24 hours. Additionally, a few thunderstorms may contain strong wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding. GEOGERIAN
In the hours before
Local storm report, Jul 28, 4:35 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FLASH FLOOD 2 W SALYERSVILLE 37.75N 83.10W
07/28/2017 MAGOFFIN KY EMERGENCY MNGR
ROUTE 2019 CLOSED WITH 8 TO 10 INCHES OF WATER FLOWING
OVER ROAD.
&&
JCARICOSpecial weather statement, Jul 28, 4:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
438 PM EDT FRI JUL 28 2017
KYZ080-085-086-282115-
Whitley-Knox-Laurel-
438 PM EDT FRI JUL 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LAUREL...NORTHWESTERN
KNOX AND NORTHEASTERN WHITLEY COUNTIES THROUGH 515 PM EDT...
At 437 PM EDT, a strong thunderstorm was located over London-Corbin
Airport, or near London, moving southeast at 20 mph.
Torrential downpours, frequent lightning, wind gusts as high as 30
to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
London, Barbourville, Fariston, Pittsburg, Levi Jackson S.p., Moore
Hill, Cane Creek, North Corbin, Jarvis, Cranes Nest, Hightop,
Girdler, Gray, East Bernstadt, Permon, Wilton, Barton, Hare, Lesbas
and Dorthae.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3710 8429 3711 8429 3712 8428 3712 8430
3714 8429 3723 8413 3696 8375 3677 8402
TIME...MOT...LOC 2037Z 319DEG 19KT 3707 8412
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:44 AM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 2 hr |
| Jul 28, 6:31 AM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Jul 28, 7:01 AM EDT | Flash Flood Watch | JKL | Bell, Breathitt, Clay, Elliott, Floyd, Harlan and 13 more | 12 hr |
| Jul 28, 2:05 PM EDT | Areal Flood Advisory | JKL | Bath, Menifee, Montgomery, Rowan | 3 hr |
| Jul 28, 2:18 PM EDT | Areal Flood Advisory | JKL | Floyd, Martin, Pike | 3 hr |
| Jul 28, 2:54 PM EDT | Areal Flood Advisory | JKL | Elliott, Floyd, Johnson, Magoffin, Martin, Morgan | 3 hr |
| Jul 28, 4:10 PM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Magoffin, Morgan | 5 hr |
| Jul 28, 4:22 PM EDT | Areal Flood Advisory | JKL | Breathitt, Lee, Perry, Wolfe | 3 hr |
| Jul 28, 4:38 PM EDT | Special Weather Statement | JKL | Knox, Laurel | 37 min |
| Jul 28, 4:55 PM EDT | Areal Flood Advisory | JKL | Laurel | 3 hr |
| Jul 28, 5:39 PM EDT | Special Weather Statement | JKL | Bell | 51 min |
| Jul 28, 5:40 PM EDT | Areal Flood Advisory | JKL | Knox, Whitley | 3 hr |
| Jul 28, 5:52 PM EDT | Areal Flood Advisory | JKL | Letcher, Perry | 3 hr |
| Jul 28, 6:05 PM EDT | Areal Flood Warning | JKL | Morgan, Wolfe | 3 hr |
| Jul 28, 6:30 PM EDT | Flash Flood Warning | JKL | Letcher | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.